The truth about statins and memory

The truth about statins and memory

By Dr. Elizabeth Klodas

If you’ve been keeping track of headlines, you’ve probably come across ones like this recently:  Research reveals no link between statins and memory loss. That’s because a new study published in the Journal of the American College of Cardiology seemed to exonerate statins of any link to memory problems. The authors noted that their data on elderly patients in Australia was “reassuring”.

Of course it’s good news that there appear to be no negative neurological consequences linked to using statins. But the study was about long-term effects – which means the people in the study were ones who were tolerating the drugs. 

So what about those individuals who note changes in memory shortly after starting statins?  Here is one man’s experience, who wrote this to the People’s Pharmacy after he read about the new study:

“Over the past two decades, I have been prescribed simvastatin, atorvastatin, fluvastatin and pravastatin. I would not call my problem memory loss. What I get is stupid. Really! It was difficult to figure out slightly complex tasks at work. I was often in a daze, unable to focus. It was like my brain could not process information. I couldn’t think — literally. I eventually stopped the statins.”

He is not alone. Although memory change is not a common side effect of statin drugs, it does happen and I have seen patients with this problem.  An accountant suddenly unable to do math. A grandmother forgetting her grandchildren’s names.  All of these issues started shortly (typically within days to weeks) after these individuals started taking statins.   

The good news for anyone who experiences cognitive decline related to starting statins? The brain fog goes away when you stop taking the drugs.

Bottom line: If your brain tolerates statins, you don’t need to worry about long-term cognitive decline as a possible side effect of these medications. But if you wake up one day shortly after starting a new statin -- or going on a higher dose of a statin you've been on for a while -- and find you can no longer make change in your head or finish the Monday crossword, call your healthcare provider. An alternative medication or review of other options may be required.

Switching to a different statin can make a big difference.  Each statin is chemically distinct (which is why each was able to get its own patent) – and the minor difference in chemical structure can be enough to change how the drug affects brain function.

Because ALL statin side effects -- including the memory ones -- are more likely with higher doses of the drugs, it's important to do everything possible to minimize the dose of drug needed.  That means paying attention to diet.  When one of my patients calls me complaining about a foggy brain, in addition to stopping or switching out the statin I make sure they’re trying to optimize what they eat as well. And I remind them that even just swapping out two snacks a day for Step One products can lower cholesterol as much as drugs in some cases.

Plus eating better comes with no side effects -- only side BENEFITS. Now that’s what I call "reassuring".

Back To Blogs

PROUDLY FEATURED ON: